Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 7, NWS Austin/San Antonio, TX

September 21, 201815 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 21, 2018, 3:11 PM CDT for 15 counties in Texas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 3:11 PM CDT (20:11 UTC)
Expired
Sep 22, 2018, 7:01 AM CDT
In force
16 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

246 
WGUS64 KEWX 212011
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
311 PM CDT Fri Sep 21 2018

...Heavy rainfall and flash flooding possible across portions of
south central Texas this afternoon through early Saturday
afternoon...

.A cold front combined with a very moist atmosphere will produce 
widespread showers and storms across portions of the Hill Country,
southern Edwards Plateau and Rio Grande plains today and 
Saturday. Heavy rainfall combined with wet ground will produce 
rapid run-off and possible flash flooding. Rain chances are
expected to decrease Saturday afternoon as the cold front moves
east of the region. 

TXZ171-172-183>190-202>204-221015-
/O.NEW.KEWX.FF.A.0007.180921T2011Z-180922T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Kinney-Uvalde-Medina-
Including the cities of Llano, Burnet, Del Rio, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
Bracketville, Uvalde, and Hondo
311 PM CDT Fri Sep 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Bandera, Blanco, Burnet, 
  Edwards, Gillespie, Kendall, Kerr, Kinney, Llano, Medina, 
  Real, Uvalde, and Val Verde. 

* Through early Saturday afternoon

* Widespread showers and thunderstorms are expected over the
  region through early Saturday afternoon. Rainfall amounts of 1
  to 3 inches, with localized amounts of 5 to 6 inches are
  possible. Due to wet ground over the region, heavy rains will
  result in quick run-off and an increased risk for flash
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
234 
WGUS64 KEWX 220835
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
335 AM CDT Sat Sep 22 2018

...Heavy rainfall and flash flooding possible across portions of
south central Texas this morning...

.A cold front combined with a very moist atmosphere will produce
widespread showers and thunderstorms across portions of the Hill
Country into the San Antonio metro area this morning. Heavy rains
combined with wet ground will produce rapid runoff and flash 
flooding. Rain chances are expected to decrease later this morning
as the cold front moves east of the region.

TXZ171-172-183>186-188-202-203-220945-
/O.CAN.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Val Verde-Edwards-Real-Kerr-Gillespie-Kinney-Uvalde-
Including the cities of Llano, Burnet, Del Rio, Rocksprings, 
Leakey, Kerrville, Fredericksburg, Bracketville, and Uvalde
335 AM CDT Sat Sep 22 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas has
been cancelled. Rainfall has ended , however some streams may
still be out of banks or in minor flood. Turn around, don't drown
when encountering flooded roads. Most flood deaths occur in 
vehicles. Be especially cautious at night when it is harder to 
recognize the dangers of flooding.

$$

TXZ205-206-221645-
/O.EXA.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar-Comal-
Including the cities of San Antonio and New Braunfels
335 AM CDT Sat Sep 22 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Austin/San Antonio has expanded
the

* Flash Flood Watch to include a portion of south central Texas, 
  including the following areas, Bexar and Comal. 

* Until 1 PM CDT this afternoon

* Widespread showers and thunderstorms are expected over the
  region this morning. Rainfall amounts of 1 to 3 inches, with
  localized amounts of 5 to 6 inches are possible. Due to wet
  ground over the region, heavy rains will result in quick run-
  off and an increased risk for flash flooding and possibly river
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ187-189-190-204-221645-
/O.CON.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bandera-Kendall-Blanco-Medina-
Including the cities of Bandera, Boerne, Blanco, and Hondo
335 AM CDT Sat Sep 22 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Blanco, Kendall, and Medina. 

* Until 1 PM CDT this afternoon

* Widespread showers and thunderstorms are expected over the
  region this morning. Rainfall amounts of 1 to 3 inches, with
  localized amounts of 5 to 6 inches are possible. Due to wet
  ground over the region, heavy rains will result in quick run-
  off and an increased risk for flash flooding and possibly river
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
407 
WGUS64 KEWX 221201
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
701 AM CDT Sat Sep 22 2018

...FLASH FLOOD WATCH CANCELLED...

TXZ187-189-190-204>206-221315-
/O.CAN.KEWX.FF.A.0007.000000T0000Z-180922T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bandera-Kendall-Blanco-Medina-Bexar-Comal-
Including the cities of Bandera, Boerne, Blanco, Hondo, 
San Antonio, and New Braunfels
701 AM CDT Sat Sep 22 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas has
been cancelled. Moderate to locally heavy rains have moved off to
the east of the watch area. Additional flash flooding is no 
longer expected. However, numerous streams and rivers will remain 
out of banks or in flood for the next few hours due to overnight 
heavy rains. In addition, some ponding of water will continue. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 12:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 21, 12:52 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1252 PM CDT Fri Sep 21 2018

.UPDATE...
See below for the 18z aviation discussion...

&&

.AVIATION...
Currently a mix of MVFR/VFR CIGs across the region this early
afternoon. Isolated showers are ongoing across portions of the Austin
area, but have decided to maintain VCSH at all sites this afternoon
as showers could continue to pop up intermittently through the
afternoon hours. Rain chances should increase as we head into the
mid to late afternoon hours out west in the DRT area, with rain
chances slowly transitioning eastward toward AUS/SAT/SSF into early
Saturday morning. Guidance is not in good agreement about convection
chances at AUS/SAT/SSF late tonight before the passage of the cold
front Saturday morning. Some models show scattered showers developing
well ahead of the front while others only show convection occurring
along and slightly ahead of the frontal passage. Thus, have
maintained VCSH at AUS/SAT/SSF until finally going prevailing SHRA
from 10z to 16z Saturday morning. CIGs will remain in the high-end
MVFR to low-end VFR for the remainder of today before MVFR takes
solid hold again early Saturday (with brief periods of IFR possible).
Winds will shift from the south/southeast to the west/northwest
following the passage of the cold front Saturday morning. Given the
low confidence in exact timing and intensity of showers and
thunderstorms and their impacts to the TAF sites, amendments will
likely be necessary as we go through the next 24 hours or so.

&&

.PREV DISCUSSION... /ISSUED 1053 AM CDT Fri Sep 21 2018/

UPDATE...
The forecast has been updated to lower rain chances slightly for
areas south of Highway 90/west of I-37. We have also adjusted dew
points, winds and hourly temperatures to account for recent
observations.

A very moist air mass remains in place across south central Texas
with precipitable water values above 2 inches according to 12Z raobs
and satellite data. In addition, the 14Z observation at both La
Grange and Gonzales had a dew point temperature of 80 degrees. The
forecast for the remainder of the area remains largely unchanged. We
contemplated reducing rain chances for the I-35 corridor. However,
given ongoing showers, plenty of moisture and some breaks in the
cloud cover, high rain chances for additional shower and
thunderstorm development seems reasonable.

PREV DISCUSSION... /ISSUED 410 AM CDT Fri Sep 21 2018/

SHORT TERM (Today through Sunday)...
Mid and upper level trough moves from New Mexico into Texas and drags
a weak cold front across our area tonight into Saturday. Large scale
forcing by the trough and approaching front will generate numerous
showers and thunderstorms west of I-35 with scattered east today. As
the front enters our area tonight, showers and thunderstorms become
widespread especially over the Edwards Plateau. As the front drifts
to the east on Saturday and stalls near the Coastal Plains by Sunday,
the greater coverage of showers and thunderstorms shifts to along and
east of I-35 while decreasing west.

Deep tropical moisture with unseasonably high PWs of 2 to 2.4 inches
along and east of the front indicates efficient rainfall processes.
This in combination with rather slow movement and possible training
of cells will produce some heavy rains. Soils remain saturated from
the periods of heavy rains this month. As a result, runoff will be
more rapid and lead to some flooding issues. The heavy rains are
currently expected to be widespread. However, a potential could
develop and a Flash Flood Watch may eventually be needed. Widespread
rainfall totals through Sunday of 1 to 3 inches are expected with
isolated totals of 6 to 8 inches possible mainly out west.

LONG TERM (Sunday Night through Thursday)...
The front dissipates by Monday while the trough remains overhead
keeping the deeper moisture along and east of I-35. Scattered showers
and thunderstorms with possibly locally heavy rains are expected
there, becoming more isolated across the west for Monday and Tuesday.
After that, disagreement has developed among recent model runs
related to how much troughing remains over our area, as well as, if
a cold front moves into our area. For now, expect somewhat deeper
moisture to spread back west with scattered showers and thunderstorms
across most areas Wednesday into Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  84  68  84  71 /  60  70  50  40  30
Austin Bergstrom Intl Airport  74  84  68  84  71 /  60  70  60  40  30
New Braunfels Muni Airport     74  85  68  84  71 /  60  70  50  40  30
Burnet Muni Airport            71  79  66  81  68 /  70  70  40  40  20
Del Rio Intl Airport           73  81  67  85  69 /  80  50  20  10  20
Georgetown Muni Airport        73  82  67  82  70 /  60  70  50  40  30
Hondo Muni Airport             73  84  68  84  70 /  70  70  40  20  20
San Marcos Muni Airport        74  85  68  84  71 /  60  70  50  40  30
La Grange - Fayette Regional   75  86  71  85  73 /  50  70  60  50  40
San Antonio Intl Airport       74  85  68  84  71 /  60  70  50  30  20
Stinson Muni Airport           75  86  70  85  72 /  60  70  50  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...BMW
Synoptic/Grids...Platt
Public Service/Data Collection...33
Hazardous weather outlook, Sep 21, 4:41 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
441 AM CDT Fri Sep 21 2018

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
441 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are possible
today. More numerous showers and storms are expect to develop
tonight across portions of the Hill Country and Rio Grande.
Pockets of locally heavy rainfall tonight across this region
could lead to flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for numerous showers and storms will shift eastward
on Saturday. Pockets of locally heavy rainfall could lead to minor
flooding issues across the southern and eastern Hill Country, and
along and east of the I-35 corridor on Saturday.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:10 PM CDTSpecial Weather StatementEWXComal35 min
Sep 21, 3:32 PM CDTSpecial Weather StatementEWXEdwards, Val Verde58 min
Sep 21, 4:30 PM CDTSpecial Weather StatementEWXVal Verde60 min

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.